Texas, 2010

High Wind in Texas, December 29 to 31, 2010

December 29 to 31, 2010 · NWS MAF · 6 events in 3 counties and zones

An upper level trough and the associated strong mid level winds resulted in high winds in the Guadalupe and Davis Mountains, in addition to portions of the Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough and the associated strong mid level winds resulted in high winds in the Guadalupe and Davis Mountains, in addition to portions of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 9:59 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Dec 28, 9:59 PM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CST TUE DEC 28 2010

.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SIGNIFICANT AVIATION IMPACTS THIS PERIOD WILL BE MVFR CIGS AND
VSBYS AT KMAF AND KFST EARLY THIS MORNING...AND GUSTY WINDS ACROSS
ALL TERMINALS LATE WEDNESDAY MORNING AND AFTERNOON.

A SURFACE TROUGH EXTENDING ROUGHLY ALONG THE 103RD MERIDIAN AT 05Z
WILL MOVE EAST DURING THE EARLY MORNING HOURS. TO THE EAST OF THIS
TROUGH...MVFR CIGS AND VSBYS ARE POSSIBLE AT KFST AND KMAF BETWEEN
08Z AND 11Z. WESTERLY WINDS BEHIND THE TROUGH WILL SCOUR OUT WHAT
MOISTURE THERE IS AFTER SUNRISE. ELSEWHERE VFR CONDITIONS WILL
PREVAIL. THE MAJOR AVIATION IMPACT WEDNESDAY WILL BE THE WIND...
WITH SOUTHWEST WINDS INCREASING ABV 15 KTS AND GUSTS TO NEAR 30
KTS POSSIBLE DURING THE AFTERNOON HOURS...POSING A SIGNIFICANT
CROSSWIND COMPONENT AT KMAF 34L/16R AND 10/28. LOCALIZED BLOWING
DUST ARE ALSO POSSIBLE BUT THE LIKELIHOOD OF SUCH IS NOT ENOUGH TO
INCLUDE IN THE TAFS AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA
     COUNTY.

TX...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

70
Hazardous weather outlook, Dec 29, 3:28 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 AM CST WED DEC 29 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
428 AM CST WED DEC 29 2010 /328 AM MST WED DEC 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG CAN BE EXPECTED ACROSS THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS AND STOCKTON PLATEAU THIS MORNING. VISIBILITIES WILL
GENERALLY REMAIN IN THE 3 TO 5 MILE RANGE...HOWEVER A FEW
LOCATIONS MAY DROP TO NEAR ONE HALF MILE IN FOG. IMPROVING
CONDITIONS ARE EXPECTED BY MID-MORNING.

HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS BEGINNING LATE
THIS MORNING AND CONTINUING THROUGH FRIDAY MORNING. A HIGH WIND
WARNING HAS BEEN ISSUED FOR SOUTHWEST WINDS OF 25 TO 45 MPH WITH
GUSTS NEAR 65 MPH. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH
PROFILE VEHICLES...MAY ENCOUNTER CONTROL PROBLEMS WHILE TRAVELING
THROUGH THE MOUNTAINS. WIND IMPACTS WILL BE MOST NOTABLE ON U.S.
HIGHWAY 62 180 THROUGH GUADALUPE PASS.

HIGH WINDS MAY SPREAD SOUTH INTO THE DAVIS MOUNTAINS AFTER
MIDNIGHT TONIGHT AND A HIGH WIND WATCH REMAINS IN EFFECT.

DRY...WARM AND WINDY WEATHER WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...CENTRAL AND WESTERN PERMIAN BASIN AND MUCH OF THE TRANS
PECOS EAST OF THE MOUNTAINS. A RED FLAG WARNING HAS BEEN ISSUED
FOR THESE AREAS THIS AFTERNOON. RESIDENTS ARE URGED TO AVOID THE
USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
WIND-DRIVEN WILDFIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH
FRIDAY MORNING. SOUTHWEST TO WEST WINDS OF 40 TO 50 MPH WITH GUSTS
TO AROUND 85 MPH REMAIN POSSIBLE.

HIGH WINDS CONTINUE TO REMAIN POSSIBLE ACROSS THE DAVIS
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND SOUTHEAST NEW
MEXICO PLAINS THURSDAY AND THURSDAY NIGHT. SOUTHWEST TO WEST WINDS
OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. A
HIGH WIND WATCH REMAINS IN EFFECT FOR THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 29, 4:00 AM MST to December 30, 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 29, 4:51 AM MST to December 31, 1:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
December 29, 6:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 30, 1:20 AM CST to December 31, 2:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
State Official

High Wind, Midland

When
December 30, 8:00 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Culberson County

When
December 30, 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269726, 269724, 269727, 269732, 269729, 269728.